WVAC 911: Overdose increase is alarming

Recently, the Wilton Volunteer Ambulance Corps (WVAC), along with other EMS providers, hospitals and community health centers in Connecticut, received a chilling alert from the Connecticut Department of Public Health (DPH). It is certainly not uncommon for EMS services to receive notices and updates on health concerns in the state, such as flu epidemics, for example. But, given the deaths from heroin overdoses in Wilton last year, the DPH notice only further confirmed that EMTs will continue to walk into homes where a son, daughter, mother or father has died from an overdose, when it’s too late to do anything other than call the coroner, console a family in our community and ultimately leave the scene feeling helpless.

The notice from DPH reads in part:

“Recent news reports have linked the marked increase in recent deaths since the beginning of this year to the use of heroin contaminated with the drug fentanyl. Fentanyl is a synthetic form of opioid that is 50 times more potent than morphine or heroin.

“The mixture of heroin and fentanyl produces an extremely potent opioid effect including coma and respiratory depression that can overcome the tolerance of chronic opioid abusers. Please exercise increased vigilance in promptly identifying suspected overdose patients and taking appropriate action.”

Since the 1960s, Narcan (naloxone) has been used to counter the effects of opioid overdose, and is specifically used to counteract life-threatening depression of the central nervous system and respiratory system. Giving artificial respirations and administering Narcan can truly be lifesaving until the respiratory depressant actions of the narcotic fully wear off. Narcan reverses an opioid overdose by blocking opioids from attaching to opioid receptors in the brain. Narcan is active for about 30 to 90 minutes in the body. Currently in the state of Connecticut, only paramedics and emergency room providers can carry and administer Narcan.

Signs of an opioid overdose:

  • Unconsciousness or unresponsiveness;
  • Respiratory depression or arrest;
  • Cyanosis (blue lips);
  • Vomiting;
  • Pinpoint pupils.

If you see an overdose:

  • Call 911 immediately;
  • Say, “I think someone may have overdosed;”
  • Perform rescue breathing;
  • Lay the person on his or her side in order to prevent them from choking on vomit;
  • Stay with the overdosed person until the ambulance arrives.

Associates of drug users are encouraged to activate EMS immediately upon identification of a possible overdose and provide rescue breathing when appropriate without fear of legal repercussions.

“Narcotic overdoses are one of the most preventable causes of death, especially in young people, who tend to be somewhat naive regarding the dangers of heroin and other narcotic drugs,” says Michael Carius, M.D., chairman of emergency medicine at Norwalk Hospital.

“‘Heroin chic’ has been around a long time, but it seems to have had a resurgence in the past few years, especially in affluent communities. There are two ways to prevent death from this cause: either don’t use the drug or keep someone breathing who has overdosed, either by breathing for them or calling 911 to get naloxone to the person fast enough to reverse the respiratory depressant effects. One of the saddest situations that we witness in emergency medical circles is the preventable death of a young person due to a narcotic overdose,” he added.

For EMS providers, it doesn’t take the death of celebrities to put the spotlight on the reality of heroin use. WVAC has seen and continues to see the consequences of heroin use right here in Wilton, and is committed to its partnership with the Wilton Youth Council (WYC). WVAC partners with the WYC as a member of the Wilton Task Force to Reduce Substance Use Among Youth. The task force is committed to the goal of educating youth, families, and the community about the risks associated with use and abuse of substances.

For information on the Wilton Youth Council: project2017.wiltonyouth.org/WYC.html. The Wilton Volunteer Ambulance Corps Inc. is a nonprofit 501(c)(3) corporation: wiltonambulance.org, facebook.com/WiltonVolunteerAmbulanceCorps.